Alert archive / Minnesota / Flash Flood Warnings in 2002

Flash Flood Warning 43, NWS Twin Cities, MN

June 18, 2002Faribault County, Minnesota

NWS Twin Cities, MN issued this flash flood warning at Jun 18, 2002, 1:00 AM CDT for Faribault County, Minnesota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2002, 1:00 AM CDT (06:00 UTC)
Expired
Jun 18, 2002, 4:00 AM CDT
In force
3 hr
Issued by
NWS Twin Cities, MN
Area
Counties, with a storm outline in the text

County Faribault County, MN

The radar

The Minneapolis radar (KMPX), 130 km from the middle of the area, began a volume at 06:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 6.0 hours before the alert went out and 130 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2002-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 57 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2002-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
57 J/kg
Mixed-layer CIN
-68 J/kg
Mixed-layer LCL
1568 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
8 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KMPX 180606
FFWMSP
MNC043-180900-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
100 AM CDT TUE JUN 18 2002

THE NATIONAL WEATHER SERVICE IN THE TWIN CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  FARIBAULT COUNTY IN SOUTH CENTRAL MINNESOTA

* UNTIL 400 AM CDT

* RADAR INDICATED THUNDERSTORMS WITH VERY HEAVY RAIN  OVER THE       
  WARNED AREA. RADAR ESTIMATES SUGGEST THAT RAINFALL AMOUNTS OF      
  AROUND 2 INCHES...HAS OCCURRED SINCE MIDNIGHT.   

* SLOW MOVING THUNDERSTORMS WILL CONTINUE TO PRODUCE                 
  TORRENTIAL RAINFALL...ESPECIALLY FROM WINNEBAGO TO KIESTER.

ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.

LAT...LON 4382 9369 4352 9369 4353 9420 4383 9421

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before this flash flood warning went out at Jun 17, 3:00 PM CDT, 10 hours earlier.

Area forecast discussion, Jun 17, 3:00 PM CDT, 10 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT MON JUN 17 2002

WEAK AREA OF CONVECTION IS BEING MAINTAINED BY MID LEVEL THETA-E
ADVECTION GENERATED BY A SHORT WAVE TROUGH...NOW INTO S CENTRAL MN.
THE PROBLEM WILL BE REDEVELOPMENT TONIGHT.  MODELS ARE SIMILAR IN
GENERATING STRONG 850-700 MB THETA-E ADVECTION AHEAD OF THE NEXT
SHORT WAVE TROUGH...NOW OVER WRN SD.  BEST INSTABILITY AND
INSTABILITY GRADIENT APPEARS TO DEVELOP IN WRN AND SRN ZONES...BUT
CLOUDS AND A FEW SHOWERS COULD SPREAD INTO E CENTRAL MN AS WELL.

SRLY FLOW BRINGS HIGHER DEWPOINTS AND WARM ADVECTION AHEAD OF THE A
STRONGER TROUGH...FORECAST TO CROSS THE NRN ROCKIES BY TUE
AFTERNOON.  HEATING COULD BE AFFECTED BY DEBRIS FROM EARLY MORNING
CONVECTION (AS TODAY) AND THE AVN IS SLOWER THAN THE ETA IN DRIVING
THE WARM AIR INTO MN.  IT APPEARS THE BEST CHANCE FOR SEVERE WEATHER
WILL BE IN WRN MN ZONES.  WEDNESDAY WILL ALSO BE WARM AND UNSTABLE
WITH BETTER DYNAMICS FOR MUCH OF MN AND NW WI.  AN MCS IS POSSIBLE
WEDNESDAY NIGHT IN MN.  A SHORT WAVE RIDGE IS FORECAST FOR
THURSDAY...WITH ANOTHER TROUGH SHOWING POTENTIAL FOR AN MCS
SOMEWHERE IN MN FRIDAY NIGHT AND SATURDAY MORNING.

.MSP...NONE.
 CWS

Nearby

Flash Flood Warnings in Minnesota, 2002Every flash flood warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.